Arkansas, 2003

Tornado and Flash Flooding in Arkansas, May 16, 2003

May 16, 2003 · NWS MEG · 19 events in 9 counties and zones

11 thunderstorm wind, 6 flash flood, 1 tornado, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$272,000
Crop damage
$110,000
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 16, 1:15 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, May 16, 1:15 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
215 PM CDT FRI MAY 16 2003

.SYNOPSIS...
18Z SFC MAP PLACES AN AREA OF LOW PRESSURE OVER C OK WITH A
STATIONARY FRONT EXTENDING EWRD FROM THE LOW THRU N ARK AND NW TN.
THIS SFC LOW IS ASSOCIATED WITH A CLOSED UPPER LOW THAT WILL PERSIST
OVER THE REGION THROUGHOUT THE WEEKEND.

.TONIGHT...LOW PRESSURE MOVES INTO NW ARK OVERNITE. AN UPPER SHRTWV
WILL PINWHEEL THRU THE REGION THIS EVENING AND OVERNITE. A SFC BNDRY
IS EXPECTED TO DEVELOP ACROSS S ARK AND C MS EARLY THIS EVENING AND
SURGE NORTHWARD DURING THE EVENING AND BE THRU THE REGION AROUND 9Z.
MODERATE SVR POTENTIAL EXISTS THIS EVENING ACROSS EASTCENTRAL
ARK...NW MS AND SW TN AS THIS BNDRY MOVES NORTH. THIS IS DUE TO A
GOOD AMOUNT OF 0-3KM HELICITY PRESENT. DESPITE THE RELATIVELY LOW
CAPE VALUES PRESENT AND MODEST INSTABILITY...IF SUPERCELLS WERE TO
DEVELOP THERE IS A GOOD CHANCE THAT THEY WILL BEGIN ROTATING. ALL
INDICATIONS ARE THAT THE SVR POTENTIAL WILL DIMINISH SHORTLY AFTER
MIDNIGHT.

.SATURDAY...LOW MOVES TO SE ARK. MIDSOUTH IS INTO THE WARM SECTOR
AND THE SVR THREAT WILL BE WIND/HAIL. WIND FIELDS BECOME
UNIDIRECTIONAL AND ARE FAIRLY STRONG...SO WIND DAMAGE FROM TSTRMS IS
POSSIBLE. INSTABILITY BECOMES WEAKER TOMORROW AS INDICATED BY LIS OF
AROUND -2 AND WK MID LEVEL LAPSE RATES.

.SAT NITE...LOW MOVES INTO NE LA. ATMOSPHERE BECOMES INCREASINGLY
STABLE AND PRECIP TRANSITIONS INTO MORE OF STRATIFORM RA W/ ONLY ISO
THUNDER. BY SUNDAY THE LOW MOVES TO SW MS AND THE REGION SHOULD SEE
A PERSISTENT LIGHT RAIN AROUND THE LOW.

.SUNDAY NITE AND MONDAY...LOW MOVES OFF THE LA COAST AND INTO THE
GULF. AN INVERTED TROF STILL EXISTS OVER THE REGION...HOWEVER THERE
SEEMS TO BE LITTLE LIFT PRESENT AND ATMOSPHERE BEGINS TO DRY OUT.
SO...STILL WILLING TO KEEP DRY FCST GOING.

.TUESDAY THRU THURSDAY...
ON TUESDAY...THE NEXT SHRTWV AND ASSOCIATED FRNT ARRIVES BRINGING
YET ANOTHER ROUND OF TSTRMS TO THE REGION. THE FRNT SEEMS TO SETTLE
JUST SOUTH OF THE REGION WHICH WILL KEEP THE THREAT FOR RAIN AROUND
FOR WED AND THU.

.MEG...TORNADO WATCH UNTIL 03Z FOR MO BOOTHEEL...NE ARK...NW MS AND
PARTS OF W TN.

VALLE
Hazardous weather outlook, May 16, 3:00 PM CST, 2 hours 30 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-171000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
400 PM CDT FRI MAY 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE WEATHER TONIGHT SOUTH AND WEST
OF LINE FROM WALNUT RIDGE TO COVINGTON TO RIPLEY TO HOUSTON.
ELSEWHERE...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS. DURING
THE EVENING HOURS UPPER LEVEL WINDS WILL INCREASE AND ANOTHER
BOUNDARY WILL MOVE NORTH INTO THE MID SOUTH. MORE THUNDERSTORMS ARE
EXPECTED TO DEVELOP THIS EVENING AND CONDITIONS WILL BE FAVORABLE
FOR SOME STORMS TO BECOME SEVERE. THERE IS A THREAT FOR TORNADIC
DEVELOPMENT AS WELL AS LARGE HAIL AND DAMAGING WINDS...ESPECIALLY IN
THE MODERATE RISK AREA. THESE THUNDERSTORMS ARE ALSO CAPABLE OF
PRODUCING HEAVY RAINFALL...RESULTING IN FLASH FLOODING. THE MOST
LIKELY TIME FOR SEVERE WEATHER WILL BE UNTIL MIDNIGHT.

.DAYS TWO THROUGH SEVEN...

SOME STORMS MAY BE SEVERE SATURDAY WITH MAINLY LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH SATURDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

VALLE

In the hours before

Special weather statement, May 16, 4:54 PM CST, 36 minutes before
ARZ027-035-162315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
554 PM CDT FRI MAY 16 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CROSS AND POINSETT
COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED 9 MILES WEST OF HICKORY RIDGE AT
554 PM CDT...MOVING EAST AT 50 MPH.

PEOPLE IN CROSS AND POINSETT COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 6 flash flood, 1 tornado, 1 hail. Local standard time, as filed.

Flash Flood, Lawrence

When
May 16, 5:30 PM CST to 7:00 PM CST
Where
Lawrence County, Walnut Ridge
Property damage
$5,000
Crop damage
$10,000
Reported by
NEWSPAPER
Coordinates
36.041, -91.107 (the zone’s center; the record gives no point)

Parts of some gravel roads were washed out. Several other roads were flooded. Some fields were also flooded.

Thunderstorm Wind, Poinsett

When
May 16, 5:30 PM CST to 6:00 PM CST
Where
Poinsett County, Waldenburg
Measured
100 kt (115 mph) estimated gust
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
35.567, -90.717

A grain silo was damaged near Waldenburg. A house trailer was destroyed. Numerous trees were blown down with some of the trees falling on houses.

Thunderstorm Wind, Cross

When
May 16, 5:32 PM CST to 5:45 PM CST
Where
Cross County, Hickory Ridge
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
35.296, -90.771 (the zone’s center; the record gives no point)

Several trees and power lines were knocked down.

Tornado, Poinsett

When
May 16, 5:40 PM CST to 5:55 PM CST
Where
Poinsett County, Harrisburg
Rating
F1
Path length
5 mi
Path width
100 yd
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
35.233, -90.333

The tornado touched down in Harrisburg and traveled east. The Harrisburg High School was damaged while commencement exercises were going on. Several houses in Harrisburg were damaged. A large barn was displaced off its foundation. Many trees were knocked down.

Thunderstorm Wind, Crittenden

When
May 16, 6:15 PM CST to 6:20 PM CST
Where
Crittenden County, Crawfordsville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
36.067, -90.350

Some trees and power lines were knocked down.

Thunderstorm Wind, Mississippi

When
May 16, 6:20 PM CST to 6:30 PM CST
Where
Mississippi County, Keiser
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
35.283, -90.233

Some trees and tree limbs were blown down.

Flash Flood, Craighead

When
May 16, 6:30 PM CST to 7:30 PM CST
Where
Craighead County, Jonesboro
Property damage
$1,000
Crop damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
35.667, -90.100

Some streets were flooded. Many fields were flooded.

Flash Flood, Poinsett

When
May 16, 6:30 PM CST to 7:30 PM CST
Where
Poinsett County, Countywide
Property damage
$5,000
Crop damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
35.574, -90.663 (the zone’s center; the record gives no point)

Several roads across the county were flooded. Some fields were flooded across the county.

Flash Flood, Mississippi

When
May 16, 6:35 PM CST to 8:00 PM CST
Where
Mississippi County, Osceola
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
35.017, -90.767

Three inches of rain fell in one hour. A few roads were flooded with at least 6 inches of water on them.

Hail, Greene

When
May 16, 7:08 PM CST to 7:15 PM CST
Where
Greene County, Brighton
Measured
0.88 in hail
Property damage
$50
Reported by
TRAINED SPOTTER
Coordinates
34.883, -90.783

Thunderstorm Wind, Craighead

When
May 16, 7:30 PM CST to 7:35 PM CST
Where
Craighead County, Jonesboro
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
35.831, -90.633 (the zone’s center; the record gives no point)

Several houses and one car were damaged. Some trees and power lines were blown down.

Thunderstorm Wind, Crittenden

When
May 16, 8:00 PM CST to 8:05 PM CST
Where
Crittenden County, Jericho
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
35.208, -90.309 (the zone’s center; the record gives no point)

Several trees and power lines were blown down.

Flash Flood, Cross

When
May 16, 8:01 PM CST to 11:00 PM CST
Where
Cross County, Countywide
Property damage
$30,000
Crop damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
34.967, -90.300

Parkin City Hall was flooded. Several homes had their basements flooded. Some of the roads lost chunks of asphalt. Numerous roads were flooded across the county with water on some roads nearly knee high. Some fields were also flooded.

Flash Flood, Crittenden

When
May 16, 8:30 PM CST to 11:00 PM CST
Where
Crittenden County, Countywide
Property damage
$25,000
Crop damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
34.933, -90.350

A church was flooded in Earle. Several homes were flooded in the county forcing sixty residents to evacuate their homes. A section of Interstate 55 was closed due to flooding. Numerous roads across the county were also flooded. Many fields were flooded.

Thunderstorm Wind, Cross

When
May 16, 8:45 PM CST to 9:05 PM CST
Where
Cross County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
GENERAL PUBLIC
Coordinates
35.833, -90.700

A church had its doors damaged in Hickory Ridge. Many trees were blown down.

Thunderstorm Wind, St. Francis

When
May 16, 8:50 PM CST to 9:05 PM CST
Where
St. Francis County, Forrest City
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
35.022, -90.748 (the zone’s center; the record gives no point)

The Hughes High School gymnasium had most of its roof blown off. The locker rooms near the football field were also damaged. Several trees and power lines were knocked down.

Thunderstorm Wind, Lee

When
May 16, 9:00 PM CST to 9:05 PM CST
Where
Lee County, Haynes
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
35.283, -90.733

Several trees were knocked down.

Thunderstorm Wind, Crittenden

When
May 16, 9:10 PM CST to 9:15 PM CST
Where
Crittenden County, Pinckney
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
35.400, -91.000

Some trees and power lines were knocked down.

Thunderstorm Wind, Crittenden

When
May 16, 9:50 PM CST to 9:55 PM CST
Where
Crittenden County, Horseshoe Lake
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
35.567, -90.933

Several trees and power lines were blown down.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2003Every state in 2003This day in weather historyThe tornado archive for Arkansas, 2003Warnings in Arkansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357493, 5358226, 5358225, 5357494, 5357486, 5358219, 5357484, 5357485, 5358220, 5358221, 5357492, 5357487, 5358222, 5358223, 5358224, 5357488, 5357489, 5357490, 5357491.